Search Discussions

Main Content

  • looch17
    Helpp !! I have been diagnosed with MS almost 3 years now and when I was first diagnosed I was put on Avonex and i took that for a year before i was switched to Pelegridy and i was on that until just recently when i spoke to my neuro about trying tecfidera because an oral medication sounded wonderful compared to these tedious injections..WELL i am currently on week 3 of the tec taking only 1 240 mg capluse a day and i am MISERABLE!!! the nausea and stomach pain is unbearable on top of the random runs and vomitting i followed all the guide lines the doc told me too i take a baby asprin and a previcid before each dose along with a full meal and a scoop of peanut butter with zero relief i also had them call me in a scrpit today for zofran under the tounge 4mg which is not really working either, the doc says i should try and stick it out because the symptoms will pass and this is the only other oral option avaliable for me due to a past history of vision problems i really dont want to go back to painful shots if this is going to be temporary.... who else takes tecfidera, is there any advice you could give me? how long did your symptoms last? where they this severe? is it worth it in the long run? please help 
  • Anthony-
    I'm in the middle of month 3 on tecfidera, the side effects do pass, but everyone reacts differently ...  I do get naseous once in awhile, but very rarely now after month 2... I hope u start feeling better soon. Peace and prayers..
  • looch17
    thank you it is much appreciated ! its good to know it might pass soon 
  • starrboys
    I understand how you are feeling and wanted to share my perspective.  I had my first relapse in 2009 and was diagnosed in 2011.  At that time I started Rebif.  The Rebif flu was much harder for me than tecfidera, but I stuck it out until I had to switch because my white blood cell count was falling way too low.  My doctor did allow me to stick with Rebif about 6 more months until tecfidera came on the market because I just had no interest in Copaxone, any any other non-interferon that was available at that time.  I've been on tecfidera now for 2.5 years or so and wanted to let you know that there is indeed light at the end of the tunnel.  

    Now I only have occasional flushing (maybe once a month), and no more GI issues at all.  I know some people don't get over the symptoms, but I have stuck it out through both Rebif and tecfidera until my body adjusted to them (about 6 months for Rebif and 4 months for tecfidera) and I have to say the tecfidera is worth it.  I feel healthier on tec.  I have less ups and downs with my MS.  Yes I still have the ups and downs but they're are not as sudden and not as disruptive as they were before.  

    You've tried every reocmmended remedy for your symptoms and I understand if it's too tough for you to handle, but my suggestion is you ride it out awhile longer to see if the symptoms will lessen.  I know it doesn't happen for everyone, but I hope it will for you.
  • looch17
    that made me feel soo much better thank you so much! i am just feeling frustrated as you said the symptoms are rough but im really trying to stick it out im somewhat releived to hear it only took you about 4 months with the tec i was severely ill with the avonex in the begining and that took me 8 months to get over ! that however was only once a week were this is everyday but i really appreciate your input thank you for the hope :)
  • lveglatte
    looch17,  I have been taking tecfidera for 2 years. Although my side effects were not nearly as severe as yours, they did pass eventully.  The medicine is definitely keeping me stable,  which is what it's supposed to do. Try taking it with a protein smoothie. That has worked for me. I think it's worth trying a little longer if you can. Good luck & keep us posted,  Linda
  • looch17
    thank you Linda ! i will try the protein smoothie i love those i usually would drink one every day before all this i didnt even think to do that, i do have high hopes for the medication so anything that can help me through this period is highly welcomed ! 
  • klg-123
    I had all of this happen to me during week 3 of Tecfidera last year. It was horrible! Stomach pains, nausea, flushing - all of it! My doctor prescribed Zofran as well. I wanted to give up so badly. I called my doctor and he told me to stop taking it and he would restart me the following week. Meanwhile, I spoke to an MS speicalist. He suggested restarting: 1 week 120mg 2x/day, 2 weeks 120mg in the morning and 240 mg. in the evening, and week 4 240mg 2x/day. A 4 week titration instead of 2 weeks. My local neurologist agreed to do this. Along with that, I took 1 aspirin, 1 benedry and 1 pepcid AC 30 minutes before each dose. AND, I ate a full meal with each dose (a little peanut butter may not be enough). This worked!!!!
    After a month, I was able to slowly wean off the over the counter meds and by the end of month 2, I was doing well. I have been on Tecfidera a full year now and I have no more side effects, aside from occasional flushing (extremely minor) or slight stomach upset when I don't eat enough or the right combo (protein, fat and carbs).
    From what I have read about the experiences of others, week 3 is often the worst. I saw my specialist yesterday and he said that a lot of his patients do better on the 4 week titration to the full dose rather than the prescribed 2 weeks.
    Maybe you can ask your doctor about this? The MS speicalist I saw also said there was a study being done with Singulair to mitigate stomach issues.
    I will say that at my 1 year check up with both my local neurologist and my MS specialist they both said that I am doing well - no MS symptoms, no relapses and almost no changes on the MRI from last year. For me, it was worth it after some adjustments.
    I would suggest calling the doctor and seeing if there are any options other than changing meds since you want a pill rather than shots. Best wishes and let us know how it works out for you!

     
  • looch17
    wow its funny you say that because i was just saying to my mother earlier today that i wonder if they would let me take a 120mg with the 240mg instead of jumping right to the 240mg twice a day ! thannks to you i seee that is an option i will be calling my neuro tomorrow to inquire about that  i am hearing frequently that 3 week is the worst the zofran seemed to work better today than it did yesterday and you having the same symptoms and you were able to get passed them this way i am veryy hopeful thank you so much i will be sure to let you all know how this works out its been great to have this community!
  • seb88
    I'm so sorry to hear your side effects are so bad! I just started month two of Tecfidera and have not experienced the level of side effects that you have. I had one bad day on it and it was my own fault because I took on an empty stomach and did not eat for two hours after because of a meeting. I learned my lesson the hard way and have never made that mistake again. What I do have a very hard time with is the flushing and itchiness. The itching became so bad today my coworker asked me if everything was ok. From all of my research, everyone says to stick out the side effects for a few months and it is well worth it. I met my with my doctor today and she did say that after three - five months all side effects should subside. I hope this is true in your case... if you can bare it, I'd reccomend waiting until your next MRI and seeing the results, if the meds are working as great as they predict, you may find it better to live with side effects vs. a relapse. Prayers to you, good luck! 
  • looch17
    thank you so much for your kind words, from everything ive been hearing i do believe it will be best in the long run to stick out the symptoms im sorry to hear your flushing symptoms are so bad! fourtunately ive only had one case of flushing and it was quite minor 2 tylenols did the trick, im hopeful that this will pass for me soon as well as you. blessed be!
  • klg-123
    I don't know if you have tried this, and please ask your doctor first, but Benedryl helps with the itching - take it 30 minutes prior to taking the Tecfidera - children's Benedryl works too if the adult dose makes you sleepy. Aspirin will help with the flushing - again, 30 minutes before taking the Tecfidera. I only had to do this for a month, then I was able to wean myself off of both.
  • catkins12
    I have found that I get bad flushing I'd I don't eat a meal big enough before taking the pill. Definitely feel better when I mix carbs and protein, just carbs seems not good enough for me. My Initial response to Tecfidera was lightheaded and dizzy with stomach issues, but I now only get flushing every once in awhile after a year. My advice, focus on meals .
  • catkins12
    I have found that I get bad flushing I'd I don't eat a meal big enough before taking the pill. Definitely feel better when I mix carbs and protein, just carbs seems not good enough for me. My Initial response to Tecfidera was lightheaded and dizzy with stomach issues, but I now only get flushing every once in awhile after a year. My advice, focus on meals .